Antidepressants, most commonly the cyclic antidepressants, are the second leading cause of death from drug overdose in the United States, according to information published in the Prehospital Care Journal of Emergency Medicine. Cyclic antidepressants are absorbed through the intestines quickly and have a half-life (the time they remain active in the body) of more than 24 hours, which is why they often cause an overdose. The most serious symptoms of an overdose of antidepressants affect the central nervous system and the heart.
Central Nervous System Effects
Cyclic antidepressants are effective in treating depression because they inhibit the reuptake of norepinephrine and serotonin, two chemicals (neurotransmitters) in the brain. This increases the levels of these chemicals in the brain, which in an overdose situation results in levels that can harm the central nervous system (the brain and spinal cord). Damage to the extrapyramidal motor system, the part of the brain that is involved in movement coordination, can cause involuntary muscle contractions, tremors, rigidity, drooling and a mask-like facial appearance. Damage to nerves from the brain stem caused by the overdose can cause opthalmoplegia, weakness of the muscle that controls the eyes, resulting in the inability to move the eye horizontally. An overdose can also induce delirium or seizures. The Tricyclic Andidepressant Overdose Review published in the Journal of Emergency Medicine reports that 17 percent of all cyclic antidepressant overdose patients experience coma, which is prolonged unconsciousness.
In addition to affecting the levels of serotonin and norepinephrine, cyclic antidepressants also affect the function of the sodium channels in the cardiovascular system. The ability of sodium to move into and out of cells plays a central role in stimulating the heart to contract appropriately. Interfering with the action of sodium can result in cardiac arrhythmias (irregular heartbeats) or even block the ability of the ventricle in the heart to contract. This disruption in how the heart beats most commonly results in hypotension, or low blood pressure. Hypotension along with arrhythmia results in cardiac instability and, according to the Prehospital Care Journal of Emergency Medicine, this is the primary cause of death in antidepressant overdoses.
Cyclic antidepressants are anticholinergic, meaning they block the effects of acetylcholine. Acetylcholine is a neurotransmitter in the brain that is responsible for stimulating muscles, especially the muscles of the gastrointestinal system. In an overdose situation, this anticholinergic effect can result in dry mouth, blurry vision, urinary retention, underactive bowel movements, fever and involuntary muscle twitches.